High ankle sprain pain continues after cortisone shot?
Patient :Almost 6 weeks ago I suffered a high ankle sprain while at work. I had an MRI with the following results:
"anteroinferior and posteroinferior tibiofibular ligaments appear attenuated and irregular, suggesting partial-thickness tears/sprains. The interosseous tibiofibular ligament appears torn distally, with small amount of fluid extending into the tibiotalar recess superior to joint line.
"Osseous structures demonstrate 3x4mm subchondral cystic change in the tibial plafond posteriorly..."
Last Monday the doctor decided it was time for a cortisone shot to begin pt. I have never had one, and was too distracted to know what to ask before he injected into the joint. I experienced extreme pain for several days, simply waiting for the "flare" to pass. I am still experiencing pain greater than before the shot, and find the puffiness of my foot and ankle is worse now than before the shot. I have not called my doctor because I find myself not very trustful of him, and am considering seeing an orthopaedic surgeon for a 2nd opinion. My question is: is what I'm experiencing normal? I understand that it's unlikely to be an allergy to cortisone, but could this be an adverse reaction? How long can I expect to deal with this pain? Any suggestions?
Symptoms: puffiness in ankle and foot
pain in ankle, radiating up into leg & down into foot
You have mentioned that you suffered from ankle sprain. Steriod injection are prefered in moderate to severe cases, owing to their anti-inflammatory property which helps in healing. Usually steriod injections are associated with mild to moderate pain. Along with steroid treatment; Rest, icing, compression and elevation (RICE or sometimes PRICE with P being "protection") is also recommended. RICE treatment is primary modality followed by steroid injections. Rarely surgical repair is required. Since you are having severe pain, physiotherapy should also be administered. Consult an orthpedician for further followup.
These Q&A’s are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.